Colorado, 2016High Wind in Colorado, February 18 to 19, 2016
February 18 to 19, 2016 · NWS GJT · 9 events in 9 counties and zones
A strong cold front moving through the region caused gusty winds to develop across much of western Colorado.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving through the region caused gusty winds to develop across much of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 18, 3:07 AM MST, 53 minutes earlier.
Area forecast discussion, Feb 18, 3:07 AM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 AM MST THU FEB 18 2016
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 306 AM MST THU FEB 18 2016
OUR MAIN STORM SYSTEM CAN CLEARLY BE SEEN IN WATER VAPOR IMAGERY
MOVING ONSHORE IN THE PACIFIC NORTHWEST EARLY THIS MORNING.
SOUTHWEST FLOW HAS INCREASED AHEAD OF THIS SYSTEM ACROSS SOUTHERN
CALIFORNIA INTO THE GREAT BASIN. THERE IS A SUB TROPICAL MOISTURE
TAP BEING DRAWN IN TO THIS FLOW WHICH IN NEARLY 200 PERCENT OF
NORMAL AT THE LEFT COAST LINE BUT DWINDLES TO AROUND 125 PERCENT
OF NORMAL OVER NORTHERN UTAH. THE 00Z KGJT RAOB SHOWED THIS
MOISTURE PLUME NEAR AND ABOVE THE 350MB LEVEL WITH OUR PWAT
RUNNING BELOW NORMAL FOR MID FEBRUARY AT 0.21. THIS MEANS WE WILL
NEED QUITE A BIT OF LIFT TO GET THIS MOISTURE TO THE LOWER
ELEVATIONS AND IT MAY EVEN TAKE A BIT TO GET THE MOUNTAIN TOPS TO
SEE SNOWFALL. THE SCREAMING MESSAGE TODAY CONTINUES TO BE WINDS.
GUIDANCE...BUFKIT SOUNDINGS AND PROGS ALL SUGGEST A VERY WINDY
CONDITIONS AHEAD OF AN WITH THE COLD FRONTAL PASSAGE LATE THIS
AFTERNOON/EVENING. MOUNTAIN SITES ARE BEGINNING TO INCREASE WITH
50-60 MPH GUSTS RECORDED ALREADY. THE STRONGEST ASCENT ASSOCIATED
WITH THIS SYSTEM IS GLIDING MAINLY TO OUR NORTHEAST...JUST
CLIPPING OUR NORTHERN ZONES AS THE UPPER JET STREAK SLIPS BY.
REALLY THINK THE HEAVIEST PRECIPITATION WILL BE ASSOCIATED WITH
THE FRONTAL PASSAGE LINKING UP WITH ANY LARGE SCALE LIFT ALOFT.
THAT COMES MAINLY LATE AFTERNOON IN NORTHEAST UTAH THEN QUICKLY
THROUGH THE REMAINDER OF THE CWA EARLY THIS EVENING. HEIGHT
INCREASES OF NEARLY 15MB/3HR SUGGESTS THE STRENGTH OF THIS FRONT
AND WINDS WILL REALLY PICK NEAR THIS BOUNDARY. SOME GUIDANCE EVEN
SUGGESTS NEAR HIGH WIND WARNING CRITERIA OF 58 MPH ALONG I-70 WITH
THIS FRONT. THERE WILL BE SNOW FALLING UP HIGH AND INSTABILITY
WILL BE RELEASED WITH THE FROPA. ADDED ISOLATED THUNDER UP NORTH
WITH THE CONCERN THAT BRIEF HEAVY SNOW WILL BE FALLING NEAR THE
FRONT. WHITE-OUT CONDITIONS VERY POSSIBLE...BUT TEMPORARY IN THIS
FAST MOVING SYSTEM. QUANDARY IS TO ISSUE WINTER HEADLINES AND
HIGHLIGHT WIND OR THE OTHER WAY AROUND. IF WINTER WE WOULD HAVE TO
PULL THE B-WORD OUT AND NOT REALLY READY TO DO THAT ATTM. WILL
CONTINUE TO HIGHLIGHT THREAT IN OUR NPW. THIS SYSTEM IS HISTORY BY
MIDNIGHT AND WINDS WILL BE FALLING THROUGH THE EVENING. BEYOND
THIS DRY WEATHER RETURNS. TEMPERATURES LOWERED TODAY FOR CLOUD
COVER. IT LOOKS LIKE SOME AREAS MAY EVEN SEE THEIR HIGH
TEMPERATURE AS THE FRONT PASSES AND MIXING IS MAXIMIZED (GUC).
CHILLY NIGHT IN THE WAKE OF THE FRONT FOLLOWED BY NEAR NORMAL
TEMPERATURES FRIDAY UNDER ZONAL FLOW AND MORE SUNSHINE.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 306 AM MST THU FEB 18 2016
A DRIER ZONAL FLOW WILL BE THE MAIN FEATURE FRIDAY NIGHT THROUGH
SUNDAY. A WEAK WAVE EMBEDDED IN THE FLOW WILL BRING LOW AREAL
COVERAGE SHOWERS TO THE NORTHERN MTS SAT AFTERNOON. A SLIGHTLY
MORE SUBSTANTIAL WAVE WILL BRING ISOLATED TO SCATTERED SHOWERS TO
THE NORTHERN AND CENTRAL MOUNTAINS SUN NIGHT.
AS TROUGHING DEEPENS OVER THE MIDWEST...A SERIES OF SHORTWAVE
TROUGH ARE PROJECTED TO RIDE DOWN THE NW FLOW OVER THE FORECAST
AREA MONDAY THROUGH TUESDAY. DRIER CONDITIONS AREA EXPECTED
WEDNESDAY AS THE STRONG RIDGE BUILDS OVER THE GREAT BASIN.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 306 AM MST THU FEB 18 2016
A FAST-MOVING COLD FRONT WILL AFFECT MOST AIRPORTS ACROSS WESTERN
CO AND EASTERN UT TODAY. STRONG SOUTHWEST WINDS WILL SHIFT
ABRUPTLY TO THE NORTHWEST A THE FRONT MOVES OVER AN AREA.
WIDESPREAD STRONG MECHANICAL TURBULENCE IS EXPECTED. LLWS MAY BE
AN ISSUED AT SOME AIRPORTS...ESPECIALLY KASE AND KTEX THIS
MORNING.
AS THE FRONT MOVES THROUGH THIS AFTERNOON...EXPECT WIDESPREAD RAIN
AND SNOW WITH ISOLATED THUNDERSTORMS THROUGH ABOUT 03Z. THEREAFTER
WINDS AND PRECIPITATION WILL DECREASE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY FROM NOON TODAY TO 9 PM MST THIS EVENING FOR
COZ001-002-006>008-011-020.
WIND ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR COZ003-004-009-010-
012-013-017>019.
UT...WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR UTZ023-025-028.
WIND ADVISORY FROM NOON TODAY TO 9 PM MST THIS EVENING FOR
UTZ022-027-029.
&&
SHORT TERM...15
LONG TERM...CC
AVIATION...CCHazardous weather outlook, Feb 18, 2:46 AM MST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
246 AM MST THU FEB 18 2016
COZ001>014-017>023-UTZ022>025-027>029-191000-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
246 AM MST THU FEB 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS WILL INCREASE DRAMATICALLY TODAY AS A FAST-MOVING
PACIFIC STORM MOVES THROUGH THE AREA. SURFACE WINDS WILL INCREASE
WITH GUSTS EXCEEDING 40 MPH AT TIMES IN THE VALLEYS AND 60 MPH IN
THE MOUNTAINS. A WIND ADVISORY IS IN EFFECT FOR TODAY AND EARLY
THIS EVENING FOR THE MOUNTAINS AND MOST VALLEYS.
AS THE FRONT MOVES THROUGH TODAY EXPECT MOUNTAIN SNOW SHOWERS AND
VALLEY RAIN SHOWERS...AS WELL AS ISOLATED THUNDERSTORMS THIS
AFTERNOON.
WINDS AND PRECIPITATION WILL DECREASE LATER THIS EVENING AND
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY AND SATURDAY WILL BE DRY EXCEPT FOR A SLIGHT CHANCE OF
SNOW SHOWERS OVER THE NORTHERN MOUNTAINS FRIDAY NIGHT AND
SATURDAY.
THERE WILL BE A SLIGHT CHANCE OF SNOW SHOWERS OVER THE NORTHERN
AND PORTIONS OF THE CENTRAL MOUNTAINS SUNDAY THROUGH TUESDAY DUE
TO PASSING WEAK SYSTEMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Feb 18, 1:29 AM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
129 AM MST THU FEB 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 AM NON-TSTM WND GST 2 NNW MONTROSE 38.51N 107.88W
02/18/2016 M45 MPH MONTROSE CO ASOS
&&
EVENT NUMBER GJT1600362
MALEKSALocal storm report, Feb 18, 1:30 AM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 AM MST THU FEB 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM NON-TSTM WND GST MOUNT ABRAMS 37.96N 107.65W
02/18/2016 M73 MPH OURAY CO MESONET
&&
EVENT NUMBER GJT1600363
MALEKSALocal storm report, Feb 18, 1:31 AM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
131 AM MST THU FEB 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM NON-TSTM WND GST 2 SE SILVERTON 37.79N 107.64W
02/18/2016 M60 MPH SAN JUAN CO MESONET
&&
EVENT NUMBER GJT1600364
MALEKSAHigh Wind, Roan and Tavaputs Plateaus
- When
- February 18, 4:00 AM MST to 7:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Winds gusted from 65 mph to 70 mph across the zone. Gusts around 75 mph likely occurred during the late afternoon, especially north of Rifle.
High Wind, Southwestern San Juan Mountains
- When
- February 18, 10:00 AM MST to 10:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Measured
- 103 kt (119 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Winds gusted from 75 mph to 100 mph on ridgetops while the lower elevations gusted 30 to 40 mph across the zone. At 2300 MST, a peak wind gust of 119 mph was measured by an automated weather station on Eagle Mountain. Numerous trees were reported down.
High Wind, Northwestern San Juan Mountains
- When
- February 18, 11:00 AM MST to February 19, 12:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Measured
- 92 kt (106 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Winds gusted from 40 mph to 75 mph across the zone. At 1500, a peak wind gust of 106 mph was measured at an automated weather station near Telluride Ski Area. Numerous trees were blown down and Telluride Ski Area closed a total of 4 lifts by 1430. At 1500, the ski resort closed due to the high winds.
High Wind, Lower Yampa River Basin
- When
- February 18, 1:00 PM MST to 5:30 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Winds gusted from 40 mph to 55 mph across the zone. At 1418, a peak wind gust of 62 mph was measured by an automated weather station at the Dragon Road RAWS site.
High Wind, Grand and Battlement Mesas
- When
- February 18, 1:00 PM MST to 8:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
At 1400, Powderhorn Ski Area closed as a result of high winds with gusts estimated up to 65 mph. A chapel at Twin Peaks Bible Camp was destroyed by wind with gusts estimated up to 80 mph. Numerous trees up to 1.5 feet in diameter, mostly spruces and aspens, were either blown down or snapped off at both locations.
High Wind, West Elk and Sawatch Mountains
- When
- February 18, 1:00 PM MST to 11:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Measured
- 102 kt (117 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Winds gusted from 60 mph to 80 mph across mountain passes and ridgetops within the zone. An exception were two peak wind gusts; a gust of 98 mph was measured by an automated weather station on Monarch Pass, and at 1745 a gust of 117 mph was measured by an automated weather station near Irwin Lodge.
High Wind, Central Yampa River Basin
- When
- February 18, 3:30 PM MST to 5:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Winds gusted from 45 mph to 60 mph across the zone for much of the afternoon. At 1612 MST, a peak wind gust of 68 mph was measured by an automated weather station at the Craig Airport.
High Wind, Debeque to Silt Corridor
- When
- February 18, 3:30 PM MST to 7:30 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Winds gusted from 50 mph to 60 mph across the zone. At 1720, a peak wind gust of 74 mph was measured by an automated weather station at the Rifle Airport.
High Wind, Flattop Mountains
- When
- February 18, 5:00 PM MST to 10:00 PM MST
- Where
- Flattop Mountains forecast zone
- Measured
- 82 kt (94 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Winds gusted from 50 mph to 65 mph across the zone. At 1858 MST, a peak wind gust of 94 mph was measured by an automated weather station on Storm King Mountain.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 18, 20161 death · $5,000 · 1 event
- High Wind in Wyoming, February 18 to 19, 201679 kt wind · 89 events
- Winter Storm and High Wind in Wyoming, February 18 to 19, 2016$275,000 · 90 kt wind · 15 events
- Wildfire in Oklahoma, February 18 to 19, 2016$250,000 · 4 events
- High Wind in South Dakota, February 18 to 19, 201672 kt wind · 23 events
- Avalanche and High Wind in Nebraska, February 18 to 19, 201672 kt wind · 20 events
- High Wind in Colorado, February 18 to 19, 2016129 kt wind · 17 events
- High Wind in Nebraska, February 18 to 19, 201661 kt wind · 11 events
- High Wind in North Dakota, February 18 to 19, 201653 kt wind · 10 events
- High Wind in Montana, February 18 to 19, 201661 kt wind · 8 events
- High Wind in Montana, February 18 to 19, 201656 kt wind · 8 events
- Winter Weather in Colorado, February 18 to 19, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664362, 664364, 664363, 664365, 664370, 664371, 664367, 664368, 664372.